Texas, 2008Flash Flood in Texas, August 30, 2008
August 30, 2008 · NWS MAF · 1 event in 1 county or zone
A strong upper level disturbance, moving northwestward across the area, aided in the development of scattered showers and thunderstorms across the Permian Basin and southwest Texas. Due to saturated grounds from previous rainfall, additional rainfall over the Guadalupe Mountains of Texas resulted in flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level disturbance, moving northwestward across the area, aided in the development of scattered showers and thunderstorms across the Permian Basin and southwest Texas.
Due to saturated grounds from previous rainfall, additional rainfall over the Guadalupe Mountains of Texas resulted in flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 30, 1:54 PM CST, 2 hours 6 minutes earlier.
Area forecast discussion, Aug 30, 1:54 PM CST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
254 PM CDT SAT AUG 30 2008
.DISCUSSION...
ACTIVE WEATHER PATTERN CONTINUING ACROSS WEST TEXAS AND SE NEW
MEXICO THROUGH THE REMAINDER OF THE WEEKEND AS THE REMNANTS OF
TROPICAL STORM JULIO CONTINUE TO IMPACT THE AREA. LATEST WATER
VAPOR IMAGERY SHOWING MAIN CIRCULATION OF FEATURE LOCATED ACROSS
THE SOUTHERN TIP OF BAJA CALIFORNIA WITH A WELL DEFINED SHORTWAVE
TROUGH NOW LOCATED ACROSS SOUTHERN CHIHUAHUA IN NORTHERN MEXICO.
ASSOCIATED CONVECTION VERY NOTICEABLE ON WATER VAPOR IMAGERY AND
LIGHTNING DATA...WITH CURRENT TRENDS SHOWING GRADUAL NORTHWARD
MOVEMENT TOWARDS SOUTHERN BIG BEND AREA LATE THIS AFTERNOON.
FURTHER NORTH ACROSS OUR REGION...SCT TO NUMEROUS SHOWERS CONTINUE
TO ROTATE AROUND MAIN CIRCULATION...HOWEVER NONE AS OF THIS POINT
HAVE INDICATED SIGNIFICANT FLASH FLOOD POTENTIAL. LATEST 1-HR
PRECIP ESTIMATES FROM KMAF RADAR SHOW VALUES RANGING FROM A 0.10 -
0.75 INCHES...LIKELY A RESULT OF PERSISTENT CLOUD COVER AND LACK
OF SUFFICIENT UPDRAFT GROWTH. H70 STREAMLINE ANALYSIS SHOWING MAIN
INFLUX OF MOISTURE ARRIVING FROM THE GULF OF MEXICO AS CLOCKWISE
ROTATION AROUND MAIN UPPER LEVEL HIGH ACROSS THE MISSISSIPPI RVR
VLY CONTINUES TO RESULT IN SOUTHEASTERLY MID AND UPPER LEVEL FLOW.
WITH ATMOSPHERIC PROFILES REMAINING VERY MOIST AS WAS EVIDENT ON
12Z KMAF RAOB...FEEL CONFIDENT PRECIP WILL CONTINUE TO FALL ACROSS
THE REGION THROUGH THE AFTERNOON AND EARLY EVENING HOURS. FLASH
FLOODING CONCERNS BEGINNING TO WANE AS PREVIOUSLY MENTIONED AS
PRECIP EFFICIENCY WILL LIKELY REMAIN RATHER LOW AS A RESULT OF
ABUNDANT CLOUD COVER. FOR NOW WILL ALLOW FLASH FLOOD WATCH TO RIDE
OUT UNDER THE PREMISE THAT AFTERNOON SHIFT CAN EXTEND/CANCEL BASED
ON AFTERNOON CONVECTION TRENDS.
BY TOMORROW...UPPER LEVEL TROUGH WILL CONTINUE DIGGING ACROSS THE WEST
COAST...HELPING TO ESTABLISH SWRLY MID/UPPER LEVEL FLOW ACROSS
WEST TX/SE NM. THIS FEATURE WILL FINALLY ABSORB MUCH OF THE TS
JULIO ENERGY...FINALLY RIDING IT OF OUR CONCERN FOR THE TIME BEING.
WITH THAT SAID...UPPER LEVEL PATTERN WILL CONTINUE TO BE CONDUCIVE
TO UPPER LEVEL DISTURBANCES WITH WELL ESTABLISHED SWRLY FLOW
ALOFT...WITH THE FIRST OF THESE EXPECTED TO ARRIVE SUNDAY
AFTERNOON/EVENING. IN RESPONSE TO THIS...HAVE KEPT CHANCE POPS
GOING ACROSS THE WEST...WITH SLIGHT CHANCE MENTION PRIMARILY FOR
AREAS EAST OF THE PECOS RIVER...WHICH APPEARS TO BE THE CONSENSUS
BETWEEN VARIOUS SHORT TERM PROGS. PRECIP WILL LIKELY CONTINUE INTO
THE EVENING HOURS HOWEVER FEEL COVERAGE WILL BEGIN TO BACK OFF
WITH LOSS OF DAYTIME HEATING. SEVERE WEATHER CONCERNS REMAIN BLEAK
AS MAIN UPPER LEVEL FORCING WITH REGARDS TO SHEAR WILL REMAIN
NORTH AND WEST OF AREA IN RESPONSE TO DIGGING UPPER TROUGH ACROSS
THE WEST COAST/GREAT BASIN AREA.
WITH SWRLY FLOW ESTABLISHED...INDICATIONS CONTINUE TO POINT TOWARDS AN
EARLY WEEK WARM UP WITH TEMPS LIKELY APPROACHING NEAR NORMAL
LEVELS BY MONDAY. LOW TO MID 90S EXPECTED ACROSS MOST
LOCALS...WITH RIO GRANDE VLY LOCATIONS LIKELY CLIMBING INTO THE
UPPER 90S. WITH WARMER CONDITIONS AND THE RETURN OF SOUTHEASTERLY
UPSLOPE FLOW...FEEL CHANCES FOR SCT STORMS WILL BE ON THE INCREASE
AS A RESULT. BEST CHANCES WILL LIKELY RESIDE TO THE WEST OF THE
PECOS RIVER AS IS SO OFTEN THE CASE THIS TIME OF YEAR...WITH
TRENDS BY MON AFTERNOON BECOMING FAVORABLE FOR ORGANIZED
CONVECTION. BY MON AFTERNOON...GFS IS POINTING TOWARDS A WELL
DEFINED INSTABILITY AXIS EXTENDING THROUGH THE EASTERN NEW MEXICO
FOOTHILLS THROUGH THE WEST TEXAS MOUNTAINS...WITH ANYWHERE FROM
700-1200 J/KG BEING ADVERTISED VIA AWIPS CALCULATIONS AND AS MUCH
AS 1500 J/KG VIA GFS BUFKIT PROFILES. MID-LEVEL SPEED MAX OF 30-35 KTS
ALSO EXPECTED TO RIDE THROUGH REGION IN SOUTHWESTERLY FLOW ALOFT.
WITH THAT SAID...WAY TO EARLY TO GET EXCITED HOWEVER WITH ELEVATED
SOURCES OF INSTABILITY PRESENT TO THE WEST OF THE PECOS
RIVER...TRENDS WILL OBVIOUSLY HAVE TO BE MONITORED.
MID-WEEK COLD FRONT EXPECTED TO BEGIN WORKING INTO AREA WED/THU
TIME FRAME WITH RELATIVELY DECENT AGREEMENT BETWEEN GFS/ECMWF
SOLUTIONS. AS A RESULT...DECIDED TO KEEP TEMPS AT OR BELOW MEX
GUIDANCE AS BOTH MODELS INDICATE RELATIVELY DECENT MOISTURE
ADVECTION INTO REGION FROM THE WEST IN RESPONSE TO MONSOONAL FLOW
ACROSS THE DESERT SOUTHWEST. THIS IN COMBINATION WITH APPROACHING
COLD FRONT IS EXPECTED TO LEAD TO SCATTERED PRECIP BEGINNING TUE
NIGHT AND LASTING THROUGH PORTIONS OF THE DAY ON WED. THROUGH THE
REMAINDER OF THE EXTENDED...VERY FEW CHANGES WERE MADE FOR NOW AS
HURRICANE GUSTAV EFFECTS REMAIN A QUESTION MARK. ECMWF SOLUTIONS
SHOW MAIN LOW QUICKLY BEING ABSORBED AND SHOT ALONG FRONTAL
BOUNDARY NORTHEAST BY WEEK/S END. MEANWHILE...GFS SHOWS LOW
CAMPING OUT ACROSS EASTERN TX WITH A MUCH SLOW EJECTION TOWARDS
THE NORTHEAST. IN SPITE OF UNCERTAINTY...DECIDED TO KEEP THINGS
STATUS QUO FOR NOW.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 69 87 69 91 / 30 20 20 20
CARLSBAD NM 65 84 67 91 / 50 40 40 40
DRYDEN TX 69 85 70 92 / 50 30 20 30
FORT STOCKTON TX 67 86 70 93 / 50 40 20 30
GUADALUPE PASS TX 58 74 63 87 / 50 40 40 40
HOBBS NM 64 83 66 90 / 30 30 30 30
MARFA TX 60 77 62 85 / 50 40 30 40
MIDLAND INTL AIRPORT TX 67 88 70 92 / 30 30 20 20
ODESSA TX 68 88 70 92 / 30 30 20 20
WINK TX 69 89 71 96 / 40 40 30 30
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH UNTIL 6 PM MDT THIS AFTERNOON FOR THE
FOLLOWING ZONES... EDDY COUNTY PLAINS...GUADALUPE MOUNTAINS
OF EDDY COUNTY.
TX...FLASH FLOOD WATCH UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR THE
FOLLOWING ZONES... BIG BEND AREA...DAVIS/APACHE MOUNTAINS
AREA...GUADALUPE MOUNTAINS...MARFA PLATEAU...PECOS...
PRESIDIO VALLEY...REEVES COUNTY AND UPPER TRANS PECOS...
TERRELL...VAN HORN AND HIGHWAY 54 CORRIDOR.
&&
32Hazardous weather outlook, Aug 30, 1:03 PM CST, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
203 PM CDT SAT AUG 30 2008
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-311915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
203 PM CDT SAT AUG 30 2008 /103 PM MDT SAT AUG 30 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NUMEROUS SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED TO CONTINUE
ACROSS SOUTHEAST NEW MEXICO AND WEST TEXAS THROUGH THE AFTERNOON.
LOCALLY HEAVY RAIN IS POSSIBLE...PARTICULARLY IN AND NEAR THE
MOUNTAINS OF WEST TEXAS AND NEW MEXICO. A FLASH FLOOD WATCH IS IN
EFFECT FOR THE REMAINDER OF THE AFTERNOON GENERALLY ALONG AND WEST
OF THE PECOS RIVER.
RAINFALL INTENSITY IS EXPECTED TO DIMINISH THIS EVENING. WHILE
SHOWERS WILL REMAIN POSSIBLE ACROSS THE REGION...PARTICULARLY THE
MOUNTAINS...RAINFALL INTENSITY IS EXPECTED TO DECREASE. FOR THIS
REASON THE FLASH FLOOD WATCH WILL BE ALLOWED TO EXPIRE THIS
EVENING.
THOUGH THE RIO GRANDE HAS EXPERIENCED ELEVATED FLOWS DUE TO
RUNOFF FROM HEAVY RAIN FRIDAY AND OVERNIGHT...THE RIVER STAGES
SHOULD CONTINUE FALLING THIS AFTERNOON. FLOOD WARNINGS MAY AGAIN BE
REQUIRED SHOULD HEAVY RAINFALL OCCUR RESULTING IN ADDITIONAL
RUNOFF.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THOUGH SHOWERS AND THUNDERSTORMS SHOULD DECREASE IN COVERAGE
THROUGH THE WEEKEND...SCATTERED SHOWERS AND THUNDERSTORMS CAN BE
EXPECTED PARTICULARLY WEST OF THE PECOS RIVER THROUGH MONDAY.
ANY ADDITIONAL RAINFALL ALONG THE RIO GRANDE WILL KEEP THE RIO
GRANDE RUNNING AT ABOVE NORMAL LEVELS INTO MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...EMERGENCY
MANAGERS...LAW ENFORCEMENT...AND AREA RESIDENTS WEST OF THE PECOS
RIVER SHOULD MONITOR THE LATEST WEATHER CONDITIONS AND BE PREPARED
FOR POSSIBLE FLASH FLOODING THIS AFTERNOON.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
Flash Flood, Culberson
- When
- August 30, 4:00 PM CST to 5:00 PM CST
- Where
- Culberson County, 7.13 mi NNE of Pine Spgs to 11.35 mi N of Pine Spgs
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 31.980, -104.770
Over a foot of water was reported flowing across Route 54 in Guadalupe National Park.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm and Storm Surge in Florida, August 30 to 31, 20081 death · 3 events
- Flash Flooding in New Mexico, August 30 to 31, 2008$152,000 · 4 events
- Flash Flooding and Hail in California, August 30, 20082 injured · $10,000 · 1.5 in hail · 3 events
- Flash Flooding and Damaging Winds in Utah, August 30 to 31, 2008$8,000 · 69 kt wind · 9 events
- Flash Flooding and Hail in North Carolina, August 30, 20081 in hail · 7 events
- Hail and Damaging Wind in Kentucky, August 30, 2008$3,000 · 52 kt wind · 4 events
- Hail in Montana, August 30, 20080.75 in hail · 3 events
- Flash Flooding and Hail in Arizona, August 30 to 31, 20080.88 in hail · 3 events
- Heavy Rain in U.S. Virgin Islands, August 30, 20082 events
- Flash Flood and Hail in Nevada, August 30, 20080.75 in hail · 2 events
- Damaging Winds in Kansas, August 30, 200852 kt wind · 2 events
- Hail in Arizona, August 30, 20081 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133443.